Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 19, NWS Pittsburgh, PA

May 12, 2002Clarion County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 12, 2002, 1:51 PM EDT for Clarion County, Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2002, 1:51 PM EDT (17:51 UTC)
Expired
May 12, 2002, 4:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Clarion County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 100 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 121751
FFWPBZ
PAC031-121-122045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 445 PM EDT

* AT 150 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MOVING ACROSS VENANGO      
  AND CLARION COUNTIES. 
 
* OTHER LOCATIONS IN THE WARNING INCLUDE...HASSON HEIGHTS...KNOX AND
  WOODLAND HEIGHTS...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 12, 11:04 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 12, 11:04 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1104 AM EDT SUN MAY 12 2002

DWPTS ON THE RISE. 85H WINDS IN EXCESS OF 50 KT. ONLY GOOD THING IS
WBZ AROUND 11K. WATCHES IN PLACE ALREADY.  RAISED SOME TEMPS ON
UPDATE OTRWS LITTLE TO CHANGE.

.PBZ...
MD...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES PAZ020>021...
PAZ023...PAZ029>032.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022.

WV...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023.

In the hours before

Special weather statement, May 12, 9:48 AM EDT, 4 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121945-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT SUN MAY 12 2002

..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
FOR EAST CENTRAL OHIO...MUCH OF WESTERN PENNSYLVANIA...EXTREME
NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS IS DAMAGING WINDS.

IN ADDITION...A FLOOD WATCH IS IN EFFECT TIL 10 PM TONIGHT FOR
COUNTIES IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH WHILE A FLOOD
WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL
OHIO...SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH
SOUTH...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

SKYWARN ACTIVATION SEEMS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES
AND WARNINGS.
Special weather statement, May 12, 10:41 AM EDT, 3 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 11:49 AM EDT, 2 hours 2 minutes before
OHZ039-048-057-058-068-121645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT SUN MAY 12 2002

A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL
OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN
1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY
DOWNPOURS AND POSSIBLY...SOME HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE
STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:52 PM EDTSevere Thunderstorm WarningPBZMercer68 min
May 12, 1:09 PM EDTSevere Thunderstorm WarningPBZLawrence66 min
May 12, 1:35 PM EDTSevere Thunderstorm WarningPBZButler70 min
May 12, 1:58 PM EDTSevere Thunderstorm WarningPBZBeaver62 min
May 12, 2:07 PM EDTSevere Thunderstorm WarningPBZAllegheny53 min
May 12, 2:09 PM EDTFlash Flood WarningPBZJefferson3 hr
May 12, 2:09 PM EDTSevere Thunderstorm WarningPBZWashington66 min
May 12, 2:13 PM EDTSevere Thunderstorm WarningPBZArmstrong62 min
May 12, 2:43 PM EDTSevere Thunderstorm WarningPBZWestmoreland62 min
May 12, 3:10 PM EDTSevere Thunderstorm WarningPBZIndiana80 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.